Translator Disclaimer
2007 The Burau estimate for the entropy of a braid
Gavin Band, Philip Boyland
Algebr. Geom. Topol. 7(3): 1345-1378 (2007). DOI: 10.2140/agt.2007.7.1345

Abstract

The topological entropy of a braid is the infimum of the entropies of all homeomorphisms of the disk which have a finite invariant set represented by the braid. When the isotopy class represented by the braid is pseudo-Anosov or is reducible with a pseudo-Anosov component, this entropy is positive. Fried and Kolev proved that the entropy is bounded below by the logarithm of the spectral radius of the braid’s Burau matrix, B(t), after substituting a complex number of modulus 1 in place of t. In this paper we show that for a pseudo-Anosov braid the estimate is sharp for the substitution of a root of unity if and only if it is sharp for t=1. Further, this happens if and only if the invariant foliations of the pseudo-Anosov map have odd order singularities at the strings of the braid and all interior singularities have even order. An analogous theorem for reducible braids is also proved.

Citation

Download Citation

Gavin Band. Philip Boyland. "The Burau estimate for the entropy of a braid." Algebr. Geom. Topol. 7 (3) 1345 - 1378, 2007. https://doi.org/10.2140/agt.2007.7.1345

Information

Received: 2 January 2007; Accepted: 3 September 2007; Published: 2007
First available in Project Euclid: 20 December 2017

zbMATH: 1128.37028
MathSciNet: MR2350285
Digital Object Identifier: 10.2140/agt.2007.7.1345

Subjects:
Primary: 37E30
Secondary: 20F29, 20F36, 37B40

Rights: Copyright © 2007 Mathematical Sciences Publishers

JOURNAL ARTICLE
34 PAGES


SHARE
Vol.7 • No. 3 • 2007
MSP
Back to Top